Upswings and Big Neurological Downswings

Things have been both on the upswing and downswing with Andrew these days. On the upswing, he is still sleeping at night, has started taking naps during the day, loves to snuggle, and coos and smiles to music and fun sounds. He is now also eating three meals of solids a day and can even be left alone for short periods of time without going into a fit (and by ‘fit’ we mean that he cries so hard, he turns blue, and then passes out before slowly coming to… over and over again).

On the downswing of things, Andrew is still developmentally at about a 1-2 month level. His development has plateaued significantly in the past several months. Additionally, during most of his waking hours, he still needs to be held or rocked in his bouncy chair. Our number one therapy goal right now is to get him to even tolerate sitting in a chair for more than a couple minutes at a time without going into a fit.

Earlier this month, Andrew was admitted for his fourth hospital stay at the Epilepsy Monitoring Unit (EMU) to see what his EEG was up to. With a two-week course of ACTH, the hypsarrhythmia disappeared and Andrew has since been on a prednisolone taper. He is now down to 1mL daily. Unfortunately, his EEG has looked worse and worse with each admit and the hypsarrhythmia is back in full force. This surprised us a bit especially since Andrew has been doing so well at home, all things considered (the upswings, remember?). But it is clear that the steroid treatment is no longer working. So we are going to wean Andrew off of prednisolone completely in the next two weeks, have a sedated MRI done, and start a drug called Vigabitrin.

In a chipper mood despite the uncomfortable EEG hat

We’ve been rather hesitant about starting Vigabitrin because 1 in 3 patients on it have irreversible eye damage, typically in the form of visual field defects. One might wonder why anyone would start their child on a medication with such odds. But between possible vision defects and uncontrolled seizures, the latter is far worse. Considering Andrew has already lost most of his vision due to hypsarrhythmia, we did not want his vision to become further impaired. Cortical visual impairment often is reversible and can be improved upon. Irreversible eye damage, however, is, well, irreversible. The neurologist then brought us down to earth a bit and told us that it is unlikely Andrew will ever regain his vision. Apparently, prolonged cortical blindness (five months, in our case) coupled with an ongoing seizure disorder makes for an incredibly grim vision prognosis, among other things. So we would have nothing to lose by giving Vigabitrin a shot. So, Vigabitrin it is.

The other bit of information we received is that although Andrew’s case has always been a bit unusual in that he’s never had symptomatic seizures despite his devastating EEG patterns, it is likely that he does have seizures and we just don’t realize it. Based on Andrew’s history and EEG patterns, it isn’t a matter of will the symptomatic clinical seizures start, but when. As Andrew was originally being treated for, we suppose, Infantile Spasms, his EEG is now starting to evolve into the slowed rhythm spike-wave-pattern associated with an especially crappy seizure disorder called Lennox-Gastaut Syndrome.

A quick nap before EMU discharge

Clearly, things could be a heck of a lot better with Andrew. But despite whatever the future holds for him, we pray that he will continue to maintain the upswings: to sleep well, eat well, to continue smiling, to continue enjoying music, and to never tire of a good snuggle.

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

6 Responses to Upswings and Big Neurological Downswings

  1. Alison says:

    So sorry to hear his seizures are continuing with such vengeance. I will pray that this new medication brings them under control.

    Gorgeous pictures too!

  2. Lina says:

    I am praying for Andrew to continue to thrive, and for his little nervous system to heal, heal, heal! Lord, lift up the bowed head of little Andrew, make his body strong and straight, let him know you and love you. This is what I pray over my children too.

  3. Angela says:

    love love love ❤

  4. Nicole says:

    Why don’t you try ketogenic diet instead of using epileptic drugs? There is ketocal formula if you don’t have time to cook the high fat meals. My daughter was having seizures every day, the drugs made her sleepy and therapy was a waste of time since she was out of it.

    • earlybirdies says:

      Hi, Nicole. The Keto is something we will consider eventually, but we’re willing to experience the anti epileptics for now, especially since they often DO do wonders for many kids. Good to know about the keto formula. Otherwise, ANdrew has a severe dairy allergy and I know dairy is an important component of the diet.

  5. Kristine says:

    The keto diet has a Ross Carb Free alternative that contains soy instead of dairy. It is a baby formula also, when we took our daughter over to Vancouver Childrens Hospital over 5 years ago they told us once you fail the top three drugs for IS you have a less than 5 % chance of ever finding anything that will stop the hypps. Please Please after trying Vigabitrin if it does not work you can go straight to keto diet. I would suggest you start planning for keto as it can take a few months to get into your hospital and be trained how to do it. It is super easy with the formula and it is your next best move with the failure of ACTH, prednisone and Vigabitrin. Good luck, we are now at age 6 and seizure free and happy not alot of movement but a great quality of life. We did keto off and on for 4 1/2 years, autologous stem cells in Germany and many many dives of hyperbarics. Take care and if you have any questions feel free to email me, Kristine katfriendly@shaw.ca

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s